Tennessee, 2016

Flash Flooding and Hail in Tennessee, May 10 to 11, 2016

May 10 to 11, 2016 · NWS OHX · 56 events in 11 counties and zones

The largest severe weather event of Spring 2016 across Middle Tennessee affected areas mainly north of I-40 from the late evening hours on May 10 into the morning hours on May 11. Widely scattered supercell thunderstorms moved southeast out of Kentucky, producing dozens of reports of wind damage and large hail up to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8.1 million
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

The largest severe weather event of Spring 2016 across Middle Tennessee affected areas mainly north of I-40 from the late evening hours on May 10 into the morning hours on May 11. Widely scattered supercell thunderstorms moved southeast out of Kentucky, producing dozens of reports of wind damage and large hail up to tennis ball size. Storms began training along an outflow boundary situated northwest to southeast from Robertson County to Cumberland County during the early morning hours on May 11, with heavy rainfall of 3 to 7 inches occurring across Robertson, Sumner, Macon, Trousdale, Wilson, Smith, and Putnam Counties. Major flash flooding across these counties resulted in dozens of homes and businesses flooded, numerous roads being flooded and closed or washed out, and several water rescues from flooded homes and vehicles being conducted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 10, 6:20 PM CST, 55 minutes earlier.

Area forecast discussion, May 10, 6:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT TUE MAY 10 2016

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

...TORNADO WATCH FOR PARTS OF NORTHERN MIDDLE TENNESSEE UNTIL 11
PM CDT TONIGHT...

AREA OF SCATTERED THUNDERSTORMS, EXTENDING FROM KENTUCKY INTO
NORTHWESTERN TENNESSEE, WILL WORK ITS WAY EASTWARD INTO NORTHERN
PARTS OF MIDDLE TENNESSEE THIS EVENING. A FEW STORMS COULD BECOME
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND
PERHAPS A FEW TORNADOES AS WELL.

&&

.AVIATION...
00Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS NORTHERN PARTS OF THE MID STATE TONIGHT.
IN PRECIPITATION AREAS, OCCASIONAL PERIODS OF MVFR ARE EXPECTED.
IN ADDITION, BY LATE TONIGHT EXPECT MVFR CIGS AND VSBYS (DUE TO
BR) TO BECOME WIDESPREAD. BY EARLY THURSDAY AFTERNOON, LOW CLOUDS
SHOULD BECOME SCATTERED, WITH VFR CONDITIONS FOR THE REMAINDER OF
THE FORECAST PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........19
Hazardous weather outlook, May 10, 4:36 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT TUE MAY 10 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-111030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
536 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT TONIGHT FOR PARTS OF
NORTHERN MIDDLE TENNESSEE. A FEW THUNDERSTORMS THIS EVENING MAY
BE SEVERE...AND PRODUCE DAMAGING STRAIGHT LINE WINDS...LARGE
HAIL...AND POSSIBLY A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE ON THURSDAY INTO THURSDAY NIGHT.

A COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATE THURSDAY.
AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE STRONG OR
POSSIBLY SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED...INCLUDING ANY OCCURRENCES OF WIND
DAMAGE OR HAIL.

19

In the hours before

Special weather statement, May 10, 2:55 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT TUE MAY 10 2016

TNZ005-006-102145-
MONTGOMERY TN-STEWART TN-
355 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART AND NORTHERN
MONTGOMERY COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVER...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...CLARKSVILLE...BIG ROCK...WOODLAWN...INDIAN MOUND AND LAND BETWEEN
THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3663 8785 3664 8727 3654 8723 3644 8796
      3661 8802 3666 8785
TIME...MOT...LOC 2054Z 255DEG 34KT 3655 8789

ROSE
Special weather statement, May 10, 6:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
717 PM CDT TUE MAY 10 2016

TNZ005-110100-
STEWART TN-
717 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 800 PM
CDT...

AT 717 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PARIS LANDING STATE PARK...MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...BIG ROCK...CUMBERLAND CITY...INDIAN MOUND AND LAND BETWEEN THE
LAKES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3666 8785 3663 8785 3664 8769 3638 8760
      3639 8801 3645 8806 3647 8805 3649 8806
      3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 0017Z 265DEG 38KT 3650 8812

13
Special weather statement, May 10, 7:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
814 PM CDT TUE MAY 10 2016

TNZ005-110200-
STEWART TN-
814 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 900 PM
CDT...

AT 814 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DOVER...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...BIG ROCK...CUMBERLAND CITY...INDIAN MOUND AND LAND BETWEEN THE
LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
TENNESSEE.

LAT...LON 3637 8759 3637 8772 3636 8773 3635 8794
      3635 8797 3657 8797 3664 8764
TIME...MOT...LOC 0114Z 240DEG 49KT 3645 8787

07

The radar

The Ft Campbell radar (KHPX), 16 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

29 hail, 13 thunderstorm wind, 7 flash flood, 6 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
May 10, 7:15 PM CST
Where
Montgomery County, 1.45 mi NNE of Clarksville Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.641, -87.414

Golfball size hail was reported in north Clarksville near the Kentucky border.

Hail, Stewart

When
May 10, 7:45 PM CST
Where
Stewart County, Cumberland City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.400, -87.650

Quarter size hail was reported in Cumberland City.

Hail, Robertson

When
May 10, 8:50 PM CST to 9:00 PM CST
Where
Robertson County, Cross Plains
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.550, -86.700

Nickel to golfball size hail was reported in Cross Plains.

Hail, Sumner

When
May 10, 8:55 PM CST to 9:05 PM CST
Where
Sumner County, 1.86 mi NNE of White House
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.493, -86.642

Quarter size hail was reported just north of White House.

Hail, Cheatham

When
May 10, 9:05 PM CST
Where
Cheatham County, 1.22 mi SE of Oakplain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.406, -87.117

Quarter size hail was reported about 5 miles west of Pleasant View.

Hail, Cheatham

When
May 10, 9:05 PM CST
Where
Cheatham County, 2.21 mi NE of Oakplain
Measured
1 in hail
Reported by
Social Media
Coordinates
36.443, -87.102

A tSpotter Twitter report indicated quarter size hail fell at Highway 41A and Maxey Road.

Hail, Robertson

When
May 10, 9:06 PM CST
Where
Robertson County, 2.37 mi SE of Gause
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.402, -87.025

Tennessee Highway Patrol reported an officer's was getting pelted by golfball size hail at Exit 24 on Interstate 24.

Hail, Cheatham

When
May 10, 9:06 PM CST
Where
Cheatham County, Pleasant View
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.400, -87.030

Golfball size hail covered the ground in Pleasant View.

Hail, Robertson

When
May 10, 9:14 PM CST
Where
Robertson County, 4.06 mi SW of Coopertown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.384, -86.996

Quarter to golfball size hail fell at Mile Marker 26 on Interstate 24.

Hail, Sumner

When
May 10, 9:29 PM CST
Where
Sumner County, South Tunnel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.480, -86.470

Hail, Robertson

When
May 10, 9:30 PM CST
Where
Robertson County, 2.45 mi S of Crunk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.385, -86.876

Golfball size hail was reported in extreme southern Robertson County just north of the Davidson County line.

Hail, Sumner

When
May 10, 9:30 PM CST
Where
Sumner County, 0.47 mi W of Graball
Measured
1 in hail
Reported by
County Official
Coordinates
36.481, -86.439

Quarter size hail was reported at South Tunnel Road and Dobbins Pike.

Hail, Sumner

When
May 10, 9:30 PM CST to 9:35 PM CST
Where
Sumner County, 1.13 mi S of Graball
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.464, -86.430

Dime to half dollar size hail fell for 5 minutes near Dobbins Pike at Bushs Lane.

Thunderstorm Wind, Cheatham

When
May 10, 9:30 PM CST
Where
Cheatham County, 1 mi W of Pinnacle
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.352, -86.948

Several trees were blown down near Highway 41A.

Thunderstorm Wind, Davidson

When
May 10, 9:33 PM CST
Where
Davidson County, 2.64 mi SW of Forest Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.342, -86.912

Trees were blown down at 7335 Harper Road in Joelton.

Hail, Robertson

When
May 10, 9:44 PM CST
Where
Robertson County, Greenbrier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.430, -86.800

Heavy Rain, Wilson

When
May 10, 10:00 PM CST to May 11, 5:00 AM CST
Where
Wilson County, 0.44 mi ESE of Greenlawn
Reported by
Official NWS Observations
Coordinates
36.247, -86.563

Rainfall of 3.00 inches was measured at the NWS Nashville office from 11 PM CDT on May 10 through 6 AM CDT on May 11, with majority of rainfall falling between 11 PM CDT and 2 AM CDT.

Hail, Davidson

When
May 10, 10:05 PM CST
Where
Davidson County, 1.19 mi SE of Goodlettsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.309, -86.704

A trained spotter reported quarter size hail and estimated 60 mph winds at Exit 96 on I-65 in Goodlettsville.

Thunderstorm Wind, Davidson

When
May 10, 10:05 PM CST
Where
Davidson County, 1.19 mi SE of Goodlettsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.309, -86.704

A trained spotter reported quarter size hail and estimated 60 mph winds at Exit 96 on I-65 in Goodlettsville.

Thunderstorm Wind, Sumner

When
May 10, 10:25 PM CST
Where
Sumner County, 1.98 mi ESE of Hendersonville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.271, -86.586

A tSpotter Twitter photo showed a tree blown down near Indian Lake Elementary School in Hendersonville.

Thunderstorm Wind, Wilson

When
May 10, 10:30 PM CST
Where
Wilson County, 2.09 mi SW of Greenlawn
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.229, -86.597

A tree was blown down across Saundersville Road near Hermitage Church of Nazarene.

Hail, Davidson

When
May 10, 10:30 PM CST
Where
Davidson County, Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.250, -86.630

Thunderstorm Wind, Wilson

When
May 10, 10:30 PM CST
Where
Wilson County, 1.05 mi NE of Greenlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.263, -86.559

A Facebook report indicated large tree limbs were blown down and a couple of roofs had minor roof damage in the Hickory Lake Farms subdivision.

Hail, Wilson

When
May 10, 10:30 PM CST
Where
Wilson County, 0.43 mi ESE of Greenlawn
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.247, -86.563

Hail up to nickel size fell at the NWS Nashville office in Old Hickory for 10 minutes.

Hail, Davidson

When
May 10, 10:30 PM CST to 10:40 PM CST
Where
Davidson County, 3.02 mi ENE of The Hermitage
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.239, -86.571

A NWS employee in Green Hill reported hail up to nickel size fell for roughly 10 minutes.

Thunderstorm Wind, Wilson

When
May 10, 10:35 PM CST
Where
Wilson County, 2.62 mi ENE of Greenlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.271, -86.531

One tree and 4 to 5 power lines were blown down across Singing Springs Road at Nonaville Road blocking the roadway.

Hail, Sumner

When
May 10, 10:35 PM CST
Where
Sumner County, Hendersonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -86.620

Hail, Davidson

When
May 10, 10:39 PM CST
Where
Davidson County, Old Hickory
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.260, -86.650

Hail, Davidson

When
May 10, 10:40 PM CST
Where
Davidson County, Hermitage
Measured
1 in hail
Reported by
Social Media
Coordinates
36.180, -86.620

A tSpotter Twitter report indicated quarter size hail fell in Hermitage.

Hail, Davidson

When
May 10, 10:40 PM CST
Where
Davidson County, 0.7 mi NW of Stone River
Measured
2.5 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
36.188, -86.608

Several Facebook reports and photos showed hail up to tennis ball size fell along Andrew Jackson Parkway in Hermitage. Numerous cars were damaged and several homes suffered roof damage and broken windows in a small area from Andrew Jackson Parkway southeast to Tulip Grove Road.

Hail, Davidson

When
May 10, 10:40 PM CST
Where
Davidson County, 3.31 mi ENE of Tulip Grove
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.226, -86.550

The public reported quarter size hail in the Rancho Acres subdivision of Mount Juliet. A SUV suffered several dents.

Hail, Davidson

When
May 10, 10:40 PM CST
Where
Davidson County, 0.94 mi N of Tulip Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
36.214, -86.600

The public reported golfball size hail fell just south of the Dollar General supermarket in Hermitage.

Thunderstorm Wind, Wilson

When
May 10, 10:42 PM CST
Where
Wilson County, 1.83 mi S of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.204, -86.554

Mount Juliet Police Department reported trees were blown down at West Division Street and South Greenhill Road.

Thunderstorm Wind, Wilson

When
May 10, 10:43 PM CST
Where
Wilson County, 2.27 mi W of Mt Juliet to 1.91 mi WSW of Mt Juliet
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.196, -86.560

A NWS storm survey determined a small but intense microburst struck the area around Old Lebanon Dirt Road and Chandler Road in western Mount Juliet. Dozens of trees were snapped or uprooted in a roughly 1 mile wide by 1 mile long area with a strong divergent pattern to the east and southeast. A few homes and a church suffered minor roof damage from trees falling onto them and shingles being blown off. Radar measured winds up to 75 mph, and damage was also consistent with a peak wind around 75 mph.

Hail, Davidson

When
May 10, 10:45 PM CST
Where
Davidson County, 1.41 mi N of Seven Pts
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.150, -86.574

Quarter size hail was reported by CoCoRaHS station Hermitage 4.2 SE.

Hail, Wilson

When
May 10, 10:50 PM CST
Where
Wilson County, Mt Juliet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.200, -86.520

Quarter to golf ball size hail fell in Mount Juliet.

Hail, Wilson

When
May 10, 10:55 PM CST
Where
Wilson County, 2.66 mi SSE of Mt Juliet
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.164, -86.504

Facebook reports indicated golfball size hail fell in the Providence area of Mount Juliet.

Hail, Wilson

When
May 10, 11:00 PM CST
Where
Wilson County, 2.84 mi SW of Silver Spgs
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.167, -86.481

Facebook reports indicated golfball size hail fell in the Belinda City area.

Flash Flood, Wilson

When
May 10, 11:00 PM CST to May 11, 5:00 AM CST
Where
Wilson County, 1.23 mi WSW of Greenlawn to 2.95 mi N of Silver Bottom
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.240, -86.589

Significant flash flooding affected the Mount Juliet and Belinda City areas of northwest Wilson County. Several homes and businesses were flooded, including homes at 695 John Wright Road and Pascal Drive at Division Street, and businesses including the Country Hams store on Lebanon Road at Nonaville Road and the Clearview Plaza Shopping Center on Mount Juliet Road at Old Lebanon Dirt Road. Numerous roads were also flooded and closed, including 1445 West Division Street near Pascal Drive, Sunnymeade Drive at Stoners Creek, 614 Greenhill Drive, Old Lebanon Dirt Road near Mount Juliet Road, and areas around Charlie Daniels Park.

Thunderstorm Wind, Wilson

When
May 10, 11:45 PM CST
Where
Wilson County, 2.03 mi W of Greenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.145, -86.266

A tree was blown down and blocked the southbound lane of Cainsville Road near Shorter Road.

Hail, Wilson

When
May 10, 11:46 PM CST
Where
Wilson County, 1.5 mi SSE of Bairds Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.081, -86.318

Quarter size hail was reported near Cedars of Lebanon State Park.

Heavy Rain, Davidson

When
May 11, 12:00 AM CST
Where
Davidson County, 1.16 mi NNE of Tulip Grove
Property damage
$10,000
Reported by
Public
Coordinates
36.215, -86.592

Heavy rainfall falling over a short period of time collected on the roof of a gym in Hermitage, causing a section of the roof to partially collapse and flood part of the interior of the gym.

Lightning, Wilson

When
May 11, 12:45 AM CST
Where
Wilson County, 0.3 mi WNW of Silver Bottom
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.232, -86.525

Lightning struck a strip mall along Lebanon Road in Mount Juliet. The resulting fire destroyed half of the strip mall which included several businesses and a church. Time of the lightning strike is estimated.

Flash Flood, Sumner

When
May 11, 2:00 AM CST to 11:00 AM CST
Where
Sumner County, 1.49 mi W of Mitchellville to 0.49 mi NNE of Pleasant Grove
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
36.630, -86.557

Major flash flooding affected northern and central Sumner County, especially the Portland, Oak Grove, and Bethpage areas. Numerous primary and secondary roads were flooded and closed or even washed out, including Highway 52, Highway 259, William Mack Lane, Harper Road, North Corinth Road, Cora Street, Harper Road, Jim Courtney Road, and Airport Road in Portland; Duffer Hollow Road, Rock Bridge Road, Chipman Road, Red Tuttle Road, Rogana Road, Alexander Road, and Rock Springs Road in Bethpage; and Highway 25 at the Bledsoe Creek Bridge in Castalian Springs. Several homes and businesses were flooded, including several homes in the Richland subdivision on William Mack Lane in Portland. At least 12 water rescues from vehicles and homes were conducted across Sumner County, and one 90 year old man that was rescued was reportedly transported to the Portland ER Hospital with hypothermia. The flooding across Sumner County was reportedly the worst since the historic May 2010 floods.

Flash Flood, Trousdale

When
May 11, 2:00 AM CST to 11:00 AM CST
Where
Trousdale County, 2.2 mi WNW of Templow to 0.13 mi N of Templow
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
36.447, -86.263

Major flash flooding affected much of Trousdale County. Numerous primary and secondary roads were flooded and closed or even washed out, including Highway 141 North, Highway 25 West, Browning Branch Road, and Hancock Road. Numerous homes and businesses were flooded, including several homes around Highway 141 and Highway 25, and several buildings and a storage facility in downtown Hartsville. The Hartsville city park and Trousdale County High School football and baseball fields along with their concession stands and bathrooms in downtown Hartsville were destroyed by flooding from Goose Creek. At least 3 water rescues from vehicles and homes were conducted across Trousdale County.

Thunderstorm Wind, Smith

When
May 11, 2:50 AM CST
Where
Smith County, 0.96 mi WSW of Riddleton to 1.47 mi SSW of Riddleton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.314, -86.036

The tSpotter Twitter coordinator for Smith County took several photos indicating a 1 mile wide microburst struck the Murrah Road area south of Beasley Bend Road in Riddleton. One home at 48 Murrah Road suffered significant loss of shingles and siding, and a tree fell onto a neighboring home. Several mainly small trees were also blown down in a NNW to SSE direction. Winds were estimated up to 65 mph.

Flash Flood, Smith

When
May 11, 3:00 AM CST to 11:00 AM CST
Where
Smith County, 3.19 mi WNW of Rome to 0.43 mi SSE of Dixon Spgs
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
36.287, -86.123

Major flash flooding affected northern Smith County, especially the Dixon Springs and Riddleton areas. Numerous primary and secondary roads along with private driveways and bridges were flooded and closed or even washed out, including Highway 25, Bowmans Branch Lane, Wilburn Hollow Road, and Young Branch Road. One car reportedly was washed away into a creek off Highway 25 in Riddleton. Several homes were also flooded in these same areas. The Smith County Highway Superintendent stated that it would take at least 8 weeks to repair all the flood damage to the road network across the county. At least 2 water rescues from homes were conducted on Wilburn Hollow Road.

Thunderstorm Wind, Smith

When
May 11, 3:03 AM CST
Where
Smith County, 1.46 mi WNW of South Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.258, -85.974

Power lines were blown down along Highway 70 west of Carthage.

Thunderstorm Wind, Smith

When
May 11, 3:05 AM CST
Where
Smith County, 0.36 mi ENE of South Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.251, -85.944

A tSpotter Twitter report indicated a tree was blown down in the Eastland Heights area of Carthage.

Flash Flood, Macon

When
May 11, 4:00 AM CST to 11:00 AM CST
Where
Macon County, 2.01 mi WNW of Cross Rd to 2.31 mi E of Underwood
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
36.635, -86.201

Significant flash flooding affected much of western Macon County. Numerous roads were flooded and closed, including Green Grove Road, Williams Road, and several roads in Lafayette. Several homes were also reportedly flooded in these same areas.

Flash Flood, Robertson

When
May 11, 6:00 AM CST to 10:00 AM CST
Where
Robertson County, 0.6 mi NW of Black Jack to 1.14 mi S of Jernigan Town
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
36.636, -86.578

Facebook reports indicated significant flooding of roads and yards around homes from Orlinda to Cross Plains.

Flash Flood, Putnam

When
May 11, 9:00 AM CST to 11:00 AM CST
Where
Putnam County, 0.91 mi S of Cookeville Arpt to 0.47 mi N of Cookeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.187, -85.478

Fisk Road and Free Hill Road near North Washington Street in northern Cookeville were flooded and closed.

Heavy Rain, Smith

When
May 11, 6:00 PM CST
Where
Smith County, 3.12 mi W of Riddleton
Reported by
CoCoRaHS
Coordinates
36.325, -86.076

CoCoRaHS Station Hartsville 6.5 SE measured a 24 hour rainfall total of 4.29 inches.

Heavy Rain, Wilson

When
May 11, 6:00 PM CST
Where
Wilson County, 2.98 mi NNE of Suggs Creek
Reported by
CoCoRaHS
Coordinates
36.160, -86.480

CoCoRaHS Station Mount Juliet 4.0 SE measured a 24 hour rainfall total of 3.69 inches.

Heavy Rain, Sumner

When
May 11, 6:00 PM CST
Where
Sumner County, 1.13 mi NE of Rock Bridge
Reported by
CoCoRaHS
Coordinates
36.533, -86.368

CoCoRaHS Station Bethpage 4.5 NW measured a 24 hour rainfall total of 6.21 inches.

Heavy Rain, Sumner

When
May 11, 6:00 PM CST
Where
Sumner County, 1.13 mi NE of Rock Bridge
Reported by
CoCoRaHS
Coordinates
36.533, -86.368

CoCoRaHS Station Westmoreland 3.8 WSW measured a 24 hour rainfall total of 5.12 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627912, 627913, 627914, 627915, 627916, 627917, 627919, 627921, 627922, 627924, 627925, 627926, 627934, 627936, 627932, 627937, 628723, 627938, 627939, 627941, 627940, 627942, 627943, 628004, 628014, 627950, 627953, 627954, 628007, 628011, 628013, 628015, 628008, 628009, 627948, 628019, 628017, 628020, 628726, 628021, and more.